Alert archive / Mississippi / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 107, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Apr 29, 2004, 10:11 PM CDT for Rankin County, Mississippi. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 29, 2004, 10:11 PM CDT (03:11 UTC)
- Expired
- Apr 29, 2004, 10:50 PM CDT
- In force
- 39 min
- Issued by
- NWS Jackson, MS
- Area
- Counties, with a storm outline in the text
County Rankin County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 17 km from the middle of the area, began a volume at 03:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 29, 10:26 PM CDT | HAIL 1 | 5 Nw Puckett, MS | HAIL REPORTED IN THE TOWN OF CATO NEAR THE CATO RD AND CONNERLY RD INTERSECTION. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 29, 9:25 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Jackson, MS (KJAN), launched 00:00Z, 3.2 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 851 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 851 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 109 m²/s²
- 0-3 km storm-relative helicity
- 181 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 2.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KJAN 300311 SVRJAN MSC121-300350- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON MS 1011 PM CDT THU APR 29 2004 THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... RANKIN COUNTY IN CENTRAL MISSISSIPPI * UNTIL 1050 PM CDT * AT 1011 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES WEST OF PUCKETT...MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL... BE NEAR PUCKETT AT 1025 PM CDT A TORNADO WATCH IS ALSO IN EFFECT. TORNADOES CAN DEVELOP SUDDENLY FROM SEVERE THUNDERSTORMS. HAIL TO THE SIZE OF QUARTERS...DAMAGING WINDS AND TORRENTIAL RAIN ARE EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER WHILE THE STORM PASSES. LAT...LON 3218 9003 3207 9005 3207 8975 3218 8974 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 3:45 PM CDT, 6 hours 26 minutes earlier.
Area forecast discussion, Apr 29, 3:45 PM CDT, 6 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
345 PM CDT THU APR 29 2004
.SHORT TERM...
LOOKING AT AN ACTIVE EVENING ACROSS THE CWA THIS EVENING. A STRONG
AND COMPACT DISTURBANCE DRIFTING NORTHEAST ACROSS THE NORTHERN END
OF THE LOWER MISSISSIPPI VALLEY WILL WORK WITH MODERATE INSTABILITY
(500-1500 ML CAPE) IN PLACE TO INSTIGATE SCATTERED SEVERE
THUNDERSTORMS. DEEP LAYER SHEAR OF AROUND 40 KTS WILL BE JUST ENOUGH
TO GET SOME OF THE STORMS ROTATING WHILE BACKED SURFACE FLOW IN THE
DELTA AROUND A DEVELOPING LOW WILL BRING A RISK FOR ISOLATED
TORNADOES WITH ANY SUPERCELLS. THE MAIN RISK WITH OTHER SEVERE
STORMS IN THE REGION WILL BE HAIL UP TO GOLFBALL SIZE AND WINDS UP
TO 60 MPH. EXPECTING STORMS TO BEGIN TO LOSE INTENSITY BY 700 OR 800
PM AS SURFACE BASED INSTABILITY WANES. HOWEVER...A STRONG LOW LEVEL
WARM ADVECTION REGIME IN PLACE SHOULD PROVIDE ENOUGH LIFT AND FUEL
TO ENSURE ALL THE CONVECTION DOES NOT RAPIDLY FALL APART AFTER
SUNSET. OVERNIGHT MOST OF THE PRECIPITATION SHOULD MIGRATE TO THE
NORTHEAST OF THE FORECAST AREA AND RIGHT NOW WE HAVE LITTLE
CONFIDENCE IN THE LIKELIHOOD OF MCS FORMATION NEARBY DUE TO LACK OF
BOUNDARIES.
THE STRONG 850 MB THETAE ADVECTION REGIME SHOULD REMAIN OVER THE
REGION TOMORROW WHILE DEWPOINTS CREEPING INTO THE MID AND UPPER 60S
WILL PROVIDE AT LEAST MODERATE INSTABILITY (1000-2000 MU CAPE) TO
ALL AREAS BY MIDDAY. ATMOSPHERIC WIND FIELDS WILL BE LESS THAN TODAY
HOWEVER...AND ARE EXPECTED TO BE LOW ENOUGH TO KEEP THE THREAT OF
ANY SUPERCELLS TO A MINIMUM. INTENSE MULTICELL STORMS WILL STILL BE
POSSIBLE THOUGH SO GUSTY WINDS AND AT LEAST SMALL HAIL CANNOT BE
RULED OUT. THE LACK OF ANY CONFIDENCE IN FORECASTING THE LOCATION OF
ANY SURFACE BOUNDARIES OVER THE CWA TOMORROW MAKES IT HARD TO PIN
POINT THE MOST LIKELY AREAS FOR SCATTERED STORM DEVELOPMENT...SO I
WENT 50 POPS SOUTH TO 40 NORTH BASED ON WAA FOCUSING.
FOR THIS WEEKEND...MODELS CONTINUE TO SLOW THE PASSAGE OF A COLD
FRONT THROUGH THE FORECAST AREA THIS WEEKEND. CURRENT THINKING HAS
THE BOUNDARY APPROACHING THE DELTA SATURDAY AFTERNOON AND I UPPED
POPS TO CATEGORICAL (80%) IN THIS AREA AT THIS TIME. FRONT SHOULD
MOVE SLOWLY ACROSS THE REGION OVERNIGHT...HANGING UP JUST EAST OF
SOUTHEAST MS FOR SUNDAY AS THE UPPER TROUGH DRIVING THE BOUNDARY
HANGS UP AND WAITS FOR GATHERING ENERGY TO DROP INTO THE BASE OF THE
DIGGING FEATURE. IT SEEMS THE BEST MID AND UPPER LEVEL SUPPORT
OFFERED BY THE TROUGH ALOFT WILL LAG BEHIND THE FRONTAL
PASSAGE...POSSIBLY LIMITING THE RISK OF MORE SEVERE STORMS. BUT EVEN
GIVEN THIS...THE MOISTURE AVAILABLE (1.8 PW/S) AND LOW LEVEL
MOISTURE TRANSPORT AHEAD OF THE FRONT WILL GENERATE A LOCALLY HEAVY
RAIN POTENTIAL. CLOUDS WILL NOT BE QUICK TO CLEAR THE AREA SUNDAY
INTO AT LEAST MIDDAY MONDAY AS AN ABNORMALLY DEEP UPPER TROUGH
CROSSES THE LOWER MISSISSIPPI VALLEY. RAIN CHANCES WERE KEPT IN THE
EAST FOR SUNDAY AND THEN TAPERED OFF FROM THE WEST THROUGH SUNDAY
NIGHT.
.LONG TERM...
DRY PATTERN BEGINNING SUNDAY NIGHT AS THE THE FRONTAL SYSTEMS SHIFTS
TO THE EAST. SOME OF THE ENSEMBLES AND THE UK MET INDICATE AN UPPER
LOW OVER THE SOUTHEAST INTO MID WEEK...BUT WILL DISCOUNT THAT AS
MOST OF THEM INDICATE THAT THIS FEATURE WILL MOVE OFF TO THE
NORTHEAST. EXPECT A BROAD AREA OF U/L RIDGING OVER THE MIDWEST BY
MIDWEEK. THE SURFACE HIGH WILL MOVE FROM THE PLAINS TO THE EAST
COAST LATE IN THE WEEK ALLOWING A COOLER DRY NORTHERLY FLOW EARLY IN
THE WEEK TO A MORE SOUTHERLY AND WARMER MOIST FLOW BY THE END OF THE
WEEK.
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...TORNADO WATCH UNTIL 700 PM FOR MSC
039-041-045-047-059-109-111-131.
LA...TORNADO WATCH UNTIL 700 PM FOR ALL.
AR...TORNADO WATCH UNTIL 700 PM FOR ALL.
&&
BRYANT/BYRDHazardous weather outlook, Apr 29, 7:38 PM CDT, 2 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 738 PM CDT THU APR 29 2004 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 301919- ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW- CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL- FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS- ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR- LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA- MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE- OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER- TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO- 738 PM CDT THU APR 29 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS .DAY ONE...TONIGHT AND FRIDAY... ...THUNDERSTORMS... ISOLATED SEVERE THUNDERSTORMS WILL CONTINUE ACROSS PORTIONS OF CENTRAL MISSISSIPPI...PRIMARILY ALONG AND EAST OF A LINE FROM GREENWOOD TO VICKSBURG TO PORT GIBSON MISSISSIPPI. SCATTERED STRONG THUNDERSTORMS WILL CONTINUE GENERALLY EAST OF A LINE FROM MONTPELIER TO FOREST TO BROOKHAVEN MISSISSIPPI. A STRONG DISTURBANCE MOVING THROUGH EASTERN ARKANSAS ...COUPLED WITH SIGNIFICANT DEEP LAYER SHEAR AND INSTABILITY WILL ALLOW FOR ISOLATED SUPERCELLS TO DEVELOP ACROSS PORTIONS OF CENTRAL MISSISSIPPI. THIS ACTIVITY WILL CONTINUE TO MOVE EASTWARD...HOWEVER THE LOSS OF DAYTIME HEATING AND WEAKENING WIND PROFILES WILL DIMINISH THE INTENSITY OF THESE STORMS BY LATE EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH THURSDAY... ...DAYS TWO AND THREE...FRIDAY NIGHT THROUGH SUNDAY NIGHT... EXPECT THE THUNDERSTORMS TO REDEVELOP AGAIN ON FRIDAY...MAINLY OVER AREAS SOUTH OF INTERSTATE 20...AS ANOTHER STRONG MIDDLE LEVEL DISTURBANCE MOVES THROUGH THE REGION. THE MAIN CONCERN WITH FRIDAYS STORMS WILL BE FOR WINDS AND HEAVY RAIN THAT COULD RAISE SOME FLOODING CONCERNS. AT THIS TIME...ANTICIPATE ONLY A SMALL CHANCE FOR SEVERE THUNDERSTORM ACTIVITY. ON SATURDAY AFTERNOON...A STRONG COLD FRONT WILL BEGINING TO MOVE THROUGH THE AREA. SEVERE THUNDERSTORM ACTIVITY IS EXPECTED INTO THE LATE EVENING HOURS AS A SQUALL LINE...LOCATED ALONG THE FRONTAL BOUNDARY MOVES THROUGH. THE MAIN CONCERN WITH THE PASSAGE OF THIS SYSTEM WILL BE WINDS AND HAIL. ...DAYS FOUR THROUGH SEVEN...SUNDAY NIGHT THROUGH THURSDAY... A STRONG COLD FRONT WILL EXTEND ACROSS SOUTHEAST MISSISSIPPI EARLY SUNDAY MORNING SHIFTING THE FOCUS OF STRONG THUNDERSTORMS TO THE EXTREME SOUTHEAST PORTIONS OF THE OUTLOOK AREA. A FEW OF THE THUNDERSTORMS MAY BE STRONG SUNDAY MORNING BEFORE THE FRONT PUSHES THE ACTIVITY SOUTH OF THE AREA BY NOON. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS NEEDED THIS EVENING AND MAY BE SATURDAY AFTERNOON AND EVENING...OTHERWISE NO ACTIVATION IS EXPECTED THROUGH 6 PM THURSDAY MAY 6TH. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Apr 29, 8:11 PM CDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
811 PM CDT THU APR 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0811 PM TSTM WND DMG UTICA 32.10N 90.62W
04/29/2004 HINDS MS EMERGENCY MNGR
TREES AND POWERLINES DOWN NEAR UTICA.
&&
ARCLocal storm report, Apr 29, 8:25 PM CDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
825 PM CDT THU APR 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0825 PM HAIL UTICA 32.10N 90.62W
04/29/2004 1.75 INCH HINDS MS EMERGENCY MNGR
1.5 TO 1.75 INCH HAIL AT UTICA
0818 PM HAIL 1 S HICKORY 32.30N 89.02W
04/29/2004 0.88 INCH NEWTON MS EMERGENCY MNGR
NICKEL HAIL SOUTH OF HICKORY ON HIGHWAY 503
0816 PM HAIL HESTERVILLE 33.16N 89.65W
04/29/2004 0.75 INCH ATTALA MS EMERGENCY MNGR
&&
ARCLocal storm report, Apr 29, 8:34 PM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
834 PM CDT THU APR 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0834 PM HAIL 4 S DUFFEE 32.43N 88.93W
04/29/2004 1.00 INCH NEWTON MS EMERGENCY MNGR
ONE INCH HAIL 4 MILES SOUTH OF HIGHWAY 494 NEAR THE
NEWTON LAUDERDALE COUNTY LINE
&&
ARCLocal storm report, Apr 29, 8:47 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
847 PM CDT THU APR 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0845 PM HAIL UTICA 32.10N 90.62W
04/29/2004 2.00 INCH HINDS MS EMERGENCY MNGR
2 INCH HAIL REPORTED NEAR BYRAM. 1.5 INCH HAIL REPORTED
NEAR UTICA.
0830 PM HAIL DUFFEE 32.49N 88.93W
04/29/2004 1.75 INCH NEWTON MS EMERGENCY MNGR
GOLFBALL HAIL REPORTED NEAR THE DUFFEE AREA OF LAUDERDALE
COUNTY.
&&
ARCLocal storm report, Apr 29, 9:17 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
917 PM CDT THU APR 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0915 PM HAIL FLORENCE 32.15N 90.13W
04/29/2004 1.00 INCH RANKIN MS EMERGENCY MNGR
QUARTER SIZE HAIL AT THE PEARL RIVER BRIDGE NAER THE
RANKIN AND HINDS COUNTY LINE.
0830 PM TSTM WND DMG YAZOO CITY 32.86N 90.41W
04/29/2004 YAZOO MS LAW ENFORCEMENT
TREES DOWN. SOME ACROSS ROADWAYS. LIGHT PROPERTY DAMAGE.
&&
ARCLocal storm report, Apr 29, 10:02 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1002 PM CDT THU APR 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1001 PM HAIL 1 S FLORENCE 32.14N 90.13W
04/29/2004 1.00 INCH RANKIN MS EMERGENCY MNGR
&&
ARCThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 29, 7:00 PM CDT | Severe Thunderstorm Warning | JAN | Covington, Jones, Marion | 45 min |
| Apr 29, 7:08 PM CDT | Severe Thunderstorm Warning | JAN | Holmes | 42 min |
| Apr 29, 7:13 PM CDT | Severe Thunderstorm Warning | JAN | Claiborne | 57 min |
| Apr 29, 7:24 PM CDT | Severe Thunderstorm Warning | JAN | Humphreys, Sharkey | 46 min |
| Apr 29, 7:27 PM CDT | Severe Thunderstorm Warning | JAN | Hinds | 78 min |
| Apr 29, 7:36 PM CDT | Tornado Warning | JAN | Claiborne | 44 min |
| Apr 29, 7:42 PM CDT | Severe Thunderstorm Warning | JAN | Warren | 43 min |
| Apr 29, 7:47 PM CDT | Tornado Warning | JAN | Yazoo | 43 min |
| Apr 29, 7:49 PM CDT | Severe Thunderstorm Warning | JAN | Attala | 46 min |
| Apr 29, 8:02 PM CDT | Severe Thunderstorm Warning | JAN | Jasper, Newton | 43 min |
| Apr 29, 8:11 PM CDT | Tornado Warning | JAN | Hinds | 59 min |
| Apr 29, 8:27 PM CDT | Severe Thunderstorm Warning | JAN | Lauderdale | 28 min |
| Apr 29, 8:28 PM CDT | Tornado Warning | JAN | Attala, Choctaw | 57 min |
| Apr 29, 8:31 PM CDT | Tornado Warning | JAN | Yazoo | 44 min |
| Apr 29, 8:37 PM CDT | Severe Thunderstorm Warning | JAN | Holmes | 58 min |
| Apr 29, 8:47 PM CDT | Tornado Warning | JAN | Copiah | 48 min |
| Apr 29, 8:58 PM CDT | Severe Thunderstorm Warning | JAN | Holmes | 37 min |
| Apr 29, 9:03 PM CDT | Severe Thunderstorm Warning | JAN | Rankin | 57 min |
| Apr 29, 9:11 PM CDT | Tornado Warning | JAN | Hinds, Rankin | 59 min |
| Apr 29, 9:12 PM CDT | Tornado Warning | JAN | Yazoo | 58 min |
| Apr 29, 9:28 PM CDT | Tornado Warning | JAN | Simpson | 77 min |
| Apr 29, 9:36 PM CDT | Severe Thunderstorm Warning | JAN | Attala, Madison | 44 min |
| Apr 29, 9:48 PM CDT | Severe Thunderstorm Warning | JAN | Leake | 62 min |
| Apr 29, 9:53 PM CDT | Severe Thunderstorm Warning | JAN | Carroll | 27 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.